Warning: Distressing Content

An Aussie mum has a frightening warning for parents of kids using asthma medications that contain Montelukast.

When Vanessa Sellick’s doctor prescribed her toddler with a medication called Singulair to keep his asthma under control, little did she know that these little chewable tablets could nearly cost her two-year-old’s life.

After her son, Harrison, began taking an asthma preventer containing montelukast, he started having meltdowns that lasted for hours. Specialists dismissed Vanessa’s concerns, blaming it on the ‘terrible twos’.

By the time he was four, his anxiety and behaviour were “out of control”.

Things to a turn for the worse when Harrison began telling his Mother that he “wanted to die, but he didn’t know why” and shockingly tried to take his own life at just 5-years-old by deliberately running in front of a moving car.

Vanessa told Woman’s Day that Harrison was seconds from death when the driver turned, and she was able to scoop her son up in her arms.

Advertisement
Advertisement

When Harrison was eight-years-old, Vanessa discovered that the Australia’s Therapeutic Goods Administration had issued a safety alert on his medication after it was linked to suicidal thoughts in children, along with depression, agitation, altered mood and nightmares.

Although many people take the drug without experiencing unpleasant side-effects, after looking online Vanessa soon realised that there were thousand of parents out there who were sharing similar, shocking stories.

Suddenly everything made sense and Vanessa changed his meds. Harrison’s little brother, Austin, was behaving in a similar way, so she changed his meds too.

“I was heartbroken for him [Harrison], but I was also angry because I’d never been told about the side effects. There was no warning on the box, no information inside,” told Woman’s Day.

According to Woman’s Day, it has been a long road to recovery, but today Harrison and Austin are both thriving.

To save other families from this heartbreak, she has launched a petition urging the government to order that warning labels be added to the packaging.

Advertisement
Advertisement

Always read the Consumer Medicines Information leaflet – ask your pharmacist if it’s not provided. Don’t stop taking medicine without speaking to a GP. If you are experiencing distress call Lifeline: 13 11 14.

Source: Woman’s Day